A memantin HCL intoxication responsive to plasmapheresis therapy


Cekmen N., Bedel P., Erdemli O.

BRATISLAVA MEDICAL JOURNAL-BRATISLAVSKE LEKARSKE LISTY, cilt.112, ss.527-529, 2011 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 112 Konu: 9
  • Basım Tarihi: 2011
  • Dergi Adı: BRATISLAVA MEDICAL JOURNAL-BRATISLAVSKE LEKARSKE LISTY
  • Sayfa Sayıları: ss.527-529

Özet

Memantin HCL (Ebixa (R)) is a drug which antagonizes the effects of N-methyl-D-aspartat receptors and which is used for the treatment of acute Alzheimer patients. Plasmapheresis is a method of cleaning nonspecific extracorporeal blood and it is applied in many immunologic and toxicologic diseases. Female patient at the age of 35 was admitted to the emergency department with complaints of tendency to sleep and sensory loss. About 12 hours before her history she had taken 200 tablets of 10 mg memantin HCL (Ebixa (R)) (2000 mg) and she was transferred to an intensive care department with the diagnosis of drug toxicity (400 mg toxic dose). Her memantin HCL (Ebixa (R)) level in blood was 12 000 ng/mL. It was reported in her physical examination that she was unconscious, her general condition was bad, there were no cooperation and orientation, ahe hadmydriasis and reflexes of light, cornea and eyelash were bilaterally positive and she had horizontal nystagmus. Glascow Coma Scale of the patient was 6, body temperature was 37.5 degrees C and she had tachycardia (130/min) and hypertension (160/90 mmHg). Intravenous Diazepam was effective aginst recurring convulsions. Sinusoidal tachycardia was detected with electrocardiography (EKG) and respiratory alkalosis in arterial blood gases. Six cysles of plasmapheresis were aplied and in the sixth cycle the memantin HCL (Ebixa (R)) level turned to normal. As a result of the sixth plasmapheresis the findings were normal and that is why she was discharged from the hospital. Plasmapheresis should be taken into consideration in case of drug overdose or high doses of plasmatic proteinous drug toxicities (Ref. 11). Full Text in free PDF www.bmj.sk.